I've had epilepsy my whole life. I'm currently on lamictol and tegretal. A few years ago I asked my doctor about birth control and he said my medication won't make the birth control as effective. So I have been using condoms. My question is...I want to go on birth control now because my periods are horriible. I'm 22 and in the past 2 years they have gone to about 9 day periods...and I still need a pad or tampon on my 6th day.
I understand that the medication won't be as effective to the birth control in the pregnancy area, (I have no problem continuing using condoms) but what about toning down my periods? I have an appoinment in a week and I'm going to ask him..but I'm just curious if anyone else is on birth control.
I don't know if this matters...butI have very mild seizures. I only have them when I sleep. Actually I really don't have them anymore. Not grand mal anyway. I RARELY have my smaller seizures...petite mal I think, and when I do they wake me up from my sleep. Will the birth control maybe cause a seizure? Cause I'd rather have long heavy periods than seizures! lol
I on Epilem (Depakote) which is supposed to decrease the effectiveness of the pill. After much discussion with doctors, the decision was made that I would take a high dosage pill. I would not have made this decision if I was not with a partner that I love and we are prepared to run the risk of pregnancy. So far so good though. It is a big decision though. Having said that, there are E medications that apparently do not affect the pill (I believe Keppra is one). If you are happy to use condoms though, why don't you go on the pill and continue using condoms as a back up?
Originally Posted by: TanyaWatson
If you are happy to use condoms though, why don't you go on the pill and continue using condoms as a back up?
Thats what I am definiitly planning on doing. I just wanted to know that even though the pill might not be as effective on preventing pregancy, will it still get my periods under control? It would be nice though to not have to worry about using condoms and becoming pregnant. Even though I'm in almost a 4 year long relationship, I'm not ready for a baby yet...so we want to take as many precautions we can.
Having epilepsy alone can screw up your periods. But lamictal is one of the drugs that messes up the pill, I got pregnant on the pill, and onlamictal, but we were fixing to start trying anyway! But, I have been on lamictal for about four and half years, and even though my periods were never regular, they were better ont he pill, even with the lamictal. I think it really would depend alot on the dosage of lamictal.
I hope it will help. I'm so tired of 9-11 day periods w/ heavy bleeding. About the past year and a half I finally have periods that are right on schedule. And I've always wondered if my epilepsy was one of the reasons I was so irregular for so many years. Thanks for the replies!
I, too, got pregnant while on BCP & Tegretol, but for some reason, my periods were NEVER regular. I actually missed one or two months on occasion & was stressed many times thinking that I was pregnant. I took several pregnancy tests which always came out negative. So after almost a full year of worrying about whether or not I was pregnant, I decided to accept the fact that my cycle was never going to be regular. Four months later I found out I was 4 months pregnant.
I have been on the pill since i started taking my meds and i am on Epilum and Lamactil and i have not had a problem (that is to say i am not pregnant!) I also started taking it because of my periods and it has helped heaps with that but i am also in a long term relastionship and we have not been using condoms for a while and like i said i am still not pregnant. I'm not telling you to not use condoms anymore but I haven't had a problem with the effectiveness of my pill while on my meds.
I am taking Epilem at the moment and didnt have a clue that it could affect the pill!!! I dont actually use oral con*****tive i use depo provera which is the injection does anyone know if this can be affected by my medication??! I hope not as i dont really like using condoms and although i am in a long term relationship i dont want to have kids just yet!
I would think that it could be affected, the reason it affects the pill is because the medicines change the way your body metabolizes certain things, and your hormones.
I can't explain it very well, lol.